Thunderstorm Wind, Orange
- When
- August 18, 9:15 PM EST
- Where
- Orange County, Orangeville
- Measured
- 60 kt (69 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.633, -86.550
Trees were downed by thunderstorm winds.
1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 18, 12:50 PM EST, 8 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 150 PM EDT SAT AUG 18 2001 FORECAST PROBLEMS CENTER ON THUNDERSTORMS AND SEVERITY TONIGHT. EXPECT SCT TSTMS TO DEVELOP BY LATE AFTN IN INCRSGLY UNSTBLE AMS(ESPCLY WRN FA) AS CAPES NEAR 3000 J/KG AHD OF VORT LOBE STILL UPSTRM. MAJOR THREAT OF SVR STORMS COMES IN LATER TNGT(PROBABLY IN THE FORM OF A LINEAR MCS) AS PRONOUNCED CLOSED LOW/SHRTWV TROF CONTS TO DIG INTO THE UPR OH VLY BEFORE TURNING E/NEWD SUN MRNG. ETA PROGS IN EXCESS OF 12 MICROBARS/SEC UVV INTO SCNTRL IN AND NCNTRL KY FROM LATE EVE INTO THE WEE HOURS OF THE MRNG ASSOCIATED WITH CYCLONIC LEFT EXIT REGION/RIGHT ENTRANCE REGION COUPLED JET STRUCTURE OVER NWRN FA AT 06Z. THIS JUST DOWNSTRM FROM CURRENT SPC MODERATE RISK AREA. WILL HIT NWRN FA WITH STRONG WORDING TNGT (HAIL/HIGH WINDS)IN ANTICIPATION OF LIKELY INCOMING WATCH. ETA SOUNDING AT 06Z SHOWING A BRN OF 41 OVER NWRN FA...INDICATIVE OF SUPERCELLS...HOWEVER SVR THREAT SHUD BE WANING THEN AS BNDRY LAYER STABILIZES AND UPR SYS TURNS EWD. ON SUNDAY...WITH UPPER LOW ACRS LWR GREAT LAKES AND COLDER AIR ALOFT ACROSS THE REGION...LAPSE RATES WILL BE FAVORABLE FOR CONTINUED SCATTERED CONVECTION...ESPCLY EASTERN FA. WILL KEEP MENTION OF CHC POPS ALL AREAS...MAINLY MRNG ACRS WRN FA. INFLUX OF DRIER AIR SUN NGT INTO THE NEW WORK WEEK PROGGED BY MODELS AS UPR RDG SLOWLY BUILDS IN. WILL CONT DRY EXTENDED...EXCEPT INTRO A RW/TRW CHC SAT. .SDF...NONE KIRKPATRICK
INZ076>079-083-084-089>092-KYZ023>043-045>048-053>055-061>065- 070>074-076-190200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 500 PM EDT SAT AUG 18 2001 THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TONIGHT ACROSS SOUTH CENTRAL INDIANA AND MUCH OF CENTRAL KENTUCKY. A COLD FRONT WILL MOVE SOUTHEAST INTO THE LOWER OHIO VALLEY TONIGHT. AHEAD OF THE FRONT...MOIST AND UNSTABLE AIR WILL PREVAIL AND MAY CAUSE LARGE HAIL AND DAMAGING WIND. RELATIVELY STRONG WINDS IN THE UPPER ATMOSPHERE WILL LIKELY LEAD TO A LINE OF THUNDERSTORMS DEVELOPING THIS EVENING AND APPROACHING THE LOCAL AREA TONIGHT. REPEATING...THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS FOR FURTHER WEATHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING. RDC
The Louisville radar (KLVX), 90 km away, was scanning. The volume nearest the first event began at 02:16 UTC.
1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Trees were downed by thunderstorm winds.
A house was destroyed in a fire caused by lightning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264182, 5264183.